Alert archive / Michigan / Gale Warnings in 2024
Gale Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 9, 2024, 9:31 PM EST. It took effect at Jan 9, 2024, 10:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2024, 9:31 PM EST (02:31 UTC)
- In effect from
- Jan 9, 2024, 10:00 PM EST
- Expired
- Jan 10, 2024, 4:26 AM EST
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
896 WHUS73 KAPX 100231 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 931 PM EST Tue Jan 9 2024 LHZ345>349-101045- /O.CAN.KAPX.GL.W.0001.000000T0000Z-240110T0300Z/ /O.NEW.KAPX.GL.W.0002.240110T0300Z-240110T1200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 931 PM EST Tue Jan 9 2024 ...GALE WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Highest gusts up to 35 kts from the north and highest waves around 11 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ323-341-342-344>346-101045- /O.CAN.KAPX.SC.Y.0004.000000T0000Z-240110T0300Z/ /O.CON.KAPX.GL.W.0001.240110T0300Z-240110T1200Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 931 PM EST Tue Jan 9 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Highest gusts up to 35 kts from the north and highest waves around 11 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ321-322-101045- /O.CON.KAPX.SC.Y.0004.000000T0000Z-240110T1200Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 931 PM EST Tue Jan 9 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Highest gusts up to 30 kts from the north and highest waves around 6 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
155 WHUS73 KAPX 100926 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 426 AM EST Wed Jan 10 2024 LMZ323-341-342-344-101730- /O.CAN.KAPX.GL.W.0001.000000T0000Z-240110T1200Z/ /O.EXB.KAPX.SC.Y.0004.000000T0000Z-240111T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- 426 AM EST Wed Jan 10 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Highest gusts up to 30 kts from the northwest and highest waves around 9 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Seul Choix Point to 5NM West of Mackinac Bridge, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay and Sleeping Bear Point to Grand Traverse Light MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-101730- /O.CAN.KAPX.GL.W.0002.000000T0000Z-240110T1200Z/ /O.EXB.KAPX.SC.Y.0004.000000T0000Z-240111T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 426 AM EST Wed Jan 10 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Highest gusts up to 30 kts from the northwest and highest waves around 9 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ345-346-101200- /O.CON.KAPX.GL.W.0001.000000T0000Z-240110T1200Z/ Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 426 AM EST Wed Jan 10 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Highest gusts up to 30 kts from the north and highest waves around 11 feet. * WHERE...Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until 7 AM EST this morning. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ321-322-101730- /O.EXT.KAPX.SC.Y.0004.000000T0000Z-240111T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 426 AM EST Wed Jan 10 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Highest gusts up to 30 kts from the north and highest waves around 8 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 9, 9:31 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 9, 9:31 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
931 PM EST Tue Jan 9 2024
.UPDATE...
Issued at 931 EST Tue Jan 9 2024
Deep low center has reached SE Lower Michigan late this evening
as it makes its way northeastward toward SE Ontario and
eventually into SW Quebec. Widespread snow continues across our
entire CWA...and will continue thru the overnight hours as the
deformation axis and resulting area of snow moves overhead. The
mix of rain with wet snow that has been experienced across
mainly NE Lower Michigan should switch over to all snow over the
next couple of hours. Expect an additional 2 to 4 inches of snow
accumulation across virtually our entire CWA overnight/early
Wednesday morning before widespread synoptically-driven snowfall
diminishes to scattered lake effect snow showers by Wednesday
afternoon. Will keep all Winter Wx Advisories in effect thru the
overnight hours. Low temps will fall into the 20s.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
High Impact Weather Potential: Ongoing wet heavy snow will
continue to impact much of the forecast area through the night,
with a gradual diminishing trend overnight.
Pattern Synopsis/Forecast: A complex and tricky forecast
continues for tonight. Model guidance continues to struggle with
the exact track of the system lifting into the Great Lakes out
of the Mid-Mississippi Valley. While storm track is always
critical to where the heaviest snow will fall, the marginal
low-level thermal profile complicates matters further due to the
potential for rain or rain/snow mix, especially near Lake Huron.
At this point, the operational model consensus takes the system
across lower Michigan and into southern Ontario by 12Z
Wednesday. However, most of the guidance is also initialized
south of the current location of the upper-level low center per
water vapor imagery. This would suggest a track somewhat north
of the current model progs is likely.
While waves of mostly snow have been occurring across the
forecast area for much of the afternoon, a pronounced dry slot
is wrapping into the system and is poised to bring a break in
the snow late this afternoon/early this evening. The lull will
not be long lived however, as the developing deformation zone to
the north and west of the system (currently from southern
Wisconsin to eastern Iowa) starts to slide into the area. The
model guidance has also struggled with agreement in how
pronounced this deformation zone would be, but the current
radar/satellite presentation is starting to look impressive.
Have not made wholesale changes to the previous forecast for
tonight. Plan to maintain current advisory, but have boosted
snow accumulations for the Tip of the Mitt and much of northwest
Lower Michigan. Even in areas where the snow amounts are lower,
the wet nature of the snow will make for difficult travel
areawide tonight.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
High Impact Weather Potential: Moderate for now... Clipper system
late Wednesday night into Thursday; watching large late week system.
Pattern Synopsis and Forecast: Robust cyclone passing through
Michigan today will depart to the east by the morning hours. Any
lingering snowfall (at this point, limited to lake effect snow
showers) will slowly taper through the day. Strong troughing regime
over the western CONUS will continue to supply the region with waves
in the coming days. The first will be a quick moving clipper system
Wednesday night into Thursday that will supply a brief round of
light snow across the region. Attention then turns to a larger
southern stream wave ejecting into the Plains. Favorable jet
dynamics will allow for cyclogenesis to commence, with the cyclone
deepening significantly as it heads into the Great Lakes region by
Friday. This will bring the potential for a return of wintry weather
to the region, with snow as the dominant precipitation type.
Primary Forecast Concerns:
Lingering Wednesday Snow: Snow will be on the downswing for most of
the area, though with some lingering low level moisture amid a WNW
to NW flow regime, some lake effect snow showers will be possible
through the day across the snowbelts. As of now, guidance is not too
bullish on additional accumulations for Wednesday, but nonetheless,
still expecting snow covered roads across areas that see snow this
evening into tonight (see Near Term). Perhaps an additional inch of
accumulation expected during the day Wednesday in the snowbelts at
most.
Clipper System Wednesday Night into Thursday: Round of more
widespread light snow expected for part of the CWA beginning late
Wednesday night into Thursday. This clipper will be a bit moisture
starved as it passes through the Great Lakes region. Current trends
favor a solution with most snow occurring south of the Mackinac
Bridge. Most spots probably see a general 1-2" of snow, which is
supported by the latest snowfall probs, which are confined south of
the Bridge (30-50% chance of 2"+ for areas M-32 and south). Some
mild concerns at this time regarding a confined area of better
frontogenesis with this system as it passes through, which could
provide enough forcing to generate some locally heavier snowfall
intensities. This would generally favor areas generally along the M-
55 corridor (particularly the MBL/CAD/FKS area), and is thus
reflected with the greatest probs for some localized 4" totals (15-
20% in those areas; less than 10% elsewhere). Considering the timing
of this occurring during the Thursday morning commute, impacts may
be a touch elevated. This will have to be fine tuned in the coming
forecast cycles.
Bigger System Approaches Friday: The active pattern marches on, and
concerns are mounting for potential high end impacts carrying into
the upcoming weekend. The second of the two big storms this week
looks to begin bringing impacts to the area through the day Friday,
carrying into Saturday. Should be noted that considerable
uncertainty exists with the exact storm track, but unless there is a
drastic shift north and west, any precip that falls in the CWA is
expected to be snow at this time. As of now, this system is progged
to pass through the western end of Lake Erie, which would lead to a
precip shield favoring the south and east halves of the CWA (in
general, draw a line from Cheboygan to Frankfort... everything south
of there has the best chance for accumulating snows). Several
caveats to consider with this system... the farther south track
potentially puts the heaviest snow axis within the CWA closer to
Saginaw Bay... and the fact that the airmass is colder in the low
levels, coupled with the fact that for this date, the Great Lakes
are the warmest since at least 1995 opens the door wide open for
some lake enhancement / seeder feeder shenanigans near Lake Huron.
This is reflected in current snow probabilities... snow accum probs
of 2" during the day Friday are near or slightly above 50% across NE
lower and then west along the M-55 corridor, going as far west as
Cadillac. More snow is anticipated Friday night into Saturday as
well (see Long Term). A final factor that may complicate things will
be gusty winds, which could add an element of blowing and drifting
snows into the picture, which could lead to hazardous travel
conditions / high impacts commencing on the Friday evening of what
is shaping up to be a busy travel weekend for winter recreation.
Certainly plenty of updates to be had in the coming forecast
cycles.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High Impact Weather Potential: Low to Moderate. Very active winter
pattern marches on beyond the weekend.
The larger system will continue to pass through the region Saturday,
bringing a continuation of snow and blowing snow as winds continue
to remain a bit elevated through Saturday. Potential is there for
someone to see 6"+ of wind-driven snow through Saturday night. At
this time, this would favor the Lake Huron shore south of Alpena to
Saginaw Bay. Still some uncertainty regarding the track, so this
will be finalized in the coming forecast cycles. Following the
passage of this system, guidance is locking in on a robust arctic
cold front passing through the region. With the lakes continuing to
remain warm (and thus, ice-free), expectation is that a persistent
lake effect snow regime builds Sunday and beyond given that enough
moisture is present to help keep the lake effect machine primed.
Current guidance is suggesting highs only in the upper teens, with
lows in the single digits (pending your proximity to the bigger
lakes). Certainly a lot of uncertainties to play out in the long
term, but plenty of potential for active weather and snowfall.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Deep low pressure will lift NE out of Northern Indiana and thru
the Thumb of Michigan this evening...thru SE Ontario overnight...
reaching SW Quebec by Wednesday. Widespread snow and IFR
conditions will continue to impact all Eastern Upper and
Northern Lower Michigan TAF sites thru tonight and into
Wednesday morning. Widespread snow will diminish to scattered
lake effect snow showers and MVFR conditions Wednesday
afternoon and night as colder air advects into our region in the
wake of this departing system. Surface winds will remain from
the N/NE at 15 to 25 kts tonight...shifting to the NW on
Wednesday.
&&
.MARINE...
A strong winter storm will produce gale or Small Craft Advisory
conditions into Wednesday, along with snow and rain. Then winds
diminish for the remainder of the nearshore forecast period.
Another stronger storm system returns for the end of the week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST Wednesday for
MIZ016>018-020>023-025>029-031>035-041-086>088-095>099.
Winter Weather Advisory until 7 AM EST Wednesday for MIZ024-
030-036-042.
MARINE...Gale Warning until 7 AM EST Wednesday for LHZ345>349.
Gale Warning until 7 AM EST Wednesday for LMZ323-341-342-
344>346.
Small Craft Advisory until 7 AM EST Wednesday for LSZ321-322.
&&
UPDATE...MLR
NEAR TERM...PBB
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MLR
MARINE...PBBHazardous weather outlook, Jan 9, 3:26 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 326 PM EST Tue Jan 9 2024 MIZ016>018-020>036-041-042-086>088-095>099-102030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 326 PM EST Tue Jan 9 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating wet snow and gusty winds are expected across northern Michigan through early Wednesday. Please see the latest winter weather advisories for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another high impact winter storm is possible across northern Michigan Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-102030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 326 PM EST Tue Jan 9 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Gale force wind gusts are expected into tonight across portions of Lake Michigan and Lake Huron. Please see the latest gale warnings for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force winds are expected Friday night and Saturday across our nearshore waters. Storm force wind gusts are possible across portions of northern Lake Huron Friday night and Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jan 9, 3:35 PM EST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
335 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Snow Gladwin 43.98N 84.49W
01/09/2024 M3.0 inch Gladwin MI Emergency Mngr
&&
BergerThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:01 PM EST | Winter Storm Watch | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.